Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
|loder - Sat Mar 28, 2009 4:55 pm|
Hi, I'm a 33 year old male with a family history of high cholesterol and high blood pressure. My Father also has a history of CAD and had a quadruple bypass performed at age 55. I also have high cholesterol (Total-462, LDL-370) and borderline high blood pressure (132/81). Two years ago I began having the occasional palpitation (maybe 3 or 4 per wk) about 8 years ago. About 2 years ago the palpitation increased and I even had a few episodes that lasted 15-20 minutes. I wore a Holter Monitor and the PVC's were confirmed. I then had a resting EKG, which was normal. Then a stress with no symptoms. Then an Echo-cardiogram which was normal. Then a Cardiac MRI, which was also normal. All of the testing was done within a month or so of onset of my extended PVC's.
Starting about 6 months ago, I began to have very noticeable pain in the center of the chest and slight dizziness with very strenuous exercise such as walking up a steep hill or lifting heavily. Within 1 or 2 minutes of rest, the pain disappears and I begin to feel better. Even after the symptoms disappear I feel very tired, even to the point of falling asleep. Three months ago I began to have palpitations with even light exercise, although, the chest pains have not changed in their timing or intensity.
I've always heard if you have chest pains to check it out. But all of my tests have been normal except the cholesterol. I take 40 mg of Crestor for that and 25 mg of Toprol XL for the palpitations. With my Dad have bypass surgery, this has me really worried.
|loder - Sun Mar 29, 2009 9:20 am|
Edit: I should also mention that I am an ex-smoker but I currently use smokeless tobacco daily. I'm also about 60-70 pounds overweight. I've been trying to do some light exercise since I know that being overweight sure doesn't help anything. I was also diagnosed with GERD and a Hiatal Hernia 8 years ago. After my round of testing 2 years ago, a cardiologist told me to look up Metabolic Syndrome.
|John Kenyon, CNA - Sun Mar 29, 2009 11:06 am|
Hi there --
While the palpitations actually are of little diagnostic value or prognostic significance, the fact that they helped bring your attention to your heart (because of personal and family history) they have served a useful purpose. The pain you describe certainly could be due to an occult blockage (you haven't as yet had an angiogram, correct?). A stress test plain (with no nuclear study) won't always uncover early or even advanced CAD. At the very least, given your history and rather severe hyperlipidemia, I would think a nuc scan/stress test would be appropriate, with possible followup angiogram if anything looks "interesting." The fact that you're having not only substernal pain with exertion but also fatigue after, is suggestive in your particular setting. The fact that you're relatively young for CAD doesn't mean much with your history and lipid profile. Further, the cholesterol-lowering medication could certainly be pushed further (increased), probably to good effect.
While worry isn't a very productive emotion, concern can be, and can often be channeled into constructive action. I think that given your labs and family history you might want to think about pushing for a more accurate profile/baseline picture of your cardiac health. You may actually be perfectly fine now, but all that colesterol isn't just being peed away. It's about twice what one would expect at your age, so a lot of it is getting deposited as plaque on artery walls somewhere in your body -- probaly in a number of places -- and could not only be reduced in the blood but also, studies suggest, diet, exercise and sufficient dosing of cholesterol lowering drugs may just reverse some of the plaque buildup.
Your biggest challenge may be to work toward future good health rather than meet an immediate challenge, but that, in itself, becomes an immediate challenge, especially since you do describe some potentially telling symptoms. The palpitations may or may not be related to developing CAD -- it doesn't really matter, because we all get those from time to time anyway. Still, I would push for the most accurate baseline "snapshot" of where your coronary arteries are right now, for the purpose of future reference, at least. I hope this is helpful, and please follow up with us here as needed.
|John Kenyon, CNA - Tue Mar 31, 2009 12:39 pm|
Somehow your PS post posted after my initial response. Anyway, this does throw a little extra light on things, as the extra weight, especially with hiatal hernia and GERD could certainly provoke chest pains that might well mimic cardiac pain, since it's all in the same neighborhood and shares much of the same nerve supply.
Metabolic syndrome is worth looking into simply as a motivator to lose the excess weight, since this seems to be one of the single biggest contributors to insuling resistance, type II diabetes, metabolic syndrome, etc.
I think you may have uncovered a very likely cause of your symptoms. Treatment for the hiatal hernia/GERD would be very informative if it produced good results. Loss of the extra weight would also affect this as well as any possible pre-diabetic problems.
Good luck! Keep us updated.
|loder - Tue Mar 31, 2009 4:59 pm|
I really appreciate your input on my symptoms. I have read that several disorders can mimic cardiac chest pain. I have been self-treating my Hiatal hernia and GERD thus far. I've been taking 20mg of Prilosec OTC daily for a few years now, however, it doesn't always control the reflux and "knawing" stomach. Judging by my symptoms which include moderate to severe upper abdominal pain, I think I may also have an ulcer, although I've never sought treatment for it - keeping it full helps. The reason I became so concerned with my chest pain is it's timing - during heavy exercise. Can gastric disorders also be aggravated by exertion and cause this type of pain?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.